Illinois, 2024

Heat in Illinois, August 15 to 16, 2024

August 15 to 16, 2024 · NWS PAH · 2 events in 2 counties and zones

Southerly winds during the day bringing in moist air lifting dew points to the mid to upper 70s resulted in heat index values around 105F for portions of Southern Illinois near the Mississippi/Ohio confluence region on the 15th and 16th. The highest heat index was 109F at the Cairo Regional Airport AWOS on the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southerly winds during the day bringing in moist air lifting dew points to the mid to upper 70s resulted in heat index values around 105F for portions of Southern Illinois near the Mississippi/Ohio confluence region on the 15th and 16th. The highest heat index was 109F at the Cairo Regional Airport AWOS on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 5:03 AM CST, 5 hours 57 minutes earlier. Its key messages:

  • Heat index values between 100-105 degrees are possible today and Friday across portions of southeast Missouri, far southern Illinois, and far western Kentucky.
  • The potential for strong to severe storms is forecast between 3PM to 12AM today. Damaging winds is the main hazard of concern, but brief isolated hail along with heavy rain and localized flash flooding is also possible into tonight.
  • Additional shower and storm chances linger Friday into Saturday before drier and cooler weather returns over the second half of the weekend into early next week. Lower humidly can be expected.
Area forecast discussion, Aug 15, 5:03 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
603 AM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Heat index values between 100-105 degrees are possible today
  and Friday across portions of southeast Missouri, far
  southern Illinois, and far western Kentucky.

- The potential for strong to severe storms is forecast between
  3PM to 12AM today. Damaging winds is the main hazard of
  concern, but brief isolated hail along with heavy rain and
  localized flash flooding is also possible into tonight.

- Additional shower and storm chances linger Friday into
  Saturday before drier and cooler weather returns over the
  second half of the weekend into early next week. Lower humidly
  can be expected.

&&

.DISCUSSION...
Issued at 302 AM CDT Thu Aug 15 2024

An upper level ridge axis will build across the FA this morning as a
warm front lifts NE bringing unsettled, hot, and humid weather
conditions. An MCS ongoing upstream is now beginning to enter central
Missouri and will bring elevated showers and storms later this
morning. The highest PoP chances are progged across southern
Illinois, but strong storms are unlikely as the MCS will be in
a decaying phase downstream. Otherwise, patchy morning shallow
fog is possible through 12z, but winds just above the sfc
around 925 mb should prevent the fog from becoming extremely
dense on a synoptic scale.

A bit of a lull is then likely in the afternoon as the FA will be
under the influence of a warm sector regime. An influx of deep
layer moisture with dewpoints in the 70s will cause heat index
values to peak between 100-105 degrees, especially across
portions of southeast Missouri, far southern Illinois, and far
western Kentucky. Given uncertainty with morning convection and
cloud cover, held off on issuing a Heat Advisory and leaned
slightly below model guidance closer to the NBM 25th percentile
for maxTs in the low 90s. NBM dewpoints have once again trended
higher in the new forecast package. This is similar to what we
have seen in previous weeks that has lead to temps
underachieving model guidance. With that said, the hot and
humid conditions can also be expected on Friday.

By 20-23z today, the main focus becomes the potential for
strong to severe storms as a 500 mb trough digs into MO/IL with
a trailing sfc cold front. However, CI will be contingent on sfc
convergence associated with residual outflow boundaries from
the morning convection and reaching the convT around 89-91 F as
upper level support will be lacking. The general consensus among
the 00z CAMs is for convection upstream to quickly grow upscale
into bowing line clusters that will be capable of producing
damaging winds between 3PM to 12AM, especially in portions of
southeast Missouri and southern Illinois. RAP13 thermal profiles
show DCAPE around 900-1200 J/kg, MLCAPE between 2000-3500 J/kg,
and lapse rates between 6.5-7.5 C/km. The tornado and hail risk
remain fairly low given the lack of SRH or streamwise vorticity
in the 0-1km layer and modest effective bulk shear of 30-35
kts, but isolated hail in particular is possible at the onset
when storms are more discrete.

In the wake of fropa associated with the aformentioned cold front,
another round of showers and storms will be possibly overnight as
the frontal boundary slows down. Given waning instability,
these will pose more of a risk for localized flash flooding with
PWATS exceeding the 95th percentile around 2.00 inches. The 0z
HREF PMM shows a swath of 2-4 inches setting up across portions
of southeast Missouri and southern Illinois as more robust 850
mb moisture transport advects in from the west. This will
support the potential for training storms with torrential
downpours. However, 3-hour FFG is 3-4 inches across a good
portion of the FA which should keep any flooding issues more
isolated.

Additional shower and storm chances will linger into Friday and
possibly Saturday as the cold front slowly transverses across the FA
through Friday night. SPC does have the CWA outlooked in a marginal
risk for severe storms in their D2/D3 convective outlook. While
there will be plenty of instability, the deep layer moisture will be
lacking which should keep any returning stronger storm fairly
isolated at most. Drier conditions then eventually settle across the
entire FA by Saturday night and prevail into next week as high
pressure builds south from Canada. NW flow will eventually lead to
more comfortable conditions with lower dewpoints by the end of the
weekend with maxTs returning to the 80s. It is even possible minTs
could hit the upper 50s next week as another refreshing airmass
returns!

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 602 AM CDT Thu Aug 15 2024

Areas of patchy shallow fog will diminish through 12z with SCT-
BKN mid to high level clouds increasing from the west. Cigs
will be mainly around 4-5 kft AGL into the afternoon, but could
be closer MVFR threshold with pcpn. The first round of showers
and storms will impact mainly the northern terminals this
morning, especially KMVN before a lull occurs in the afternoon.

The main risk for showers and storms arrives after 20-23z today
and continues through 02-05z tonight. Have maintained PROB 30s
for TSRA at all terminals as there is still some uncertainty
with the spatial evolution of convection. Any storms that do
develop during peak heating will be capable of becoming severe
with damaging winds being the main concern. Brief vsby
reductions will be likely during storms. Additional rounds of
storms remain possible overnight towards the end of the TAF
period and will be capable of producing torrential downpours.

South winds between 5-10 kts are forecast today with winds
turning a bit more variable tonight from SW to SE around 5-7
kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Aug 15, 10:55 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1155 AM CDT Thu Aug 15 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1155 AM CDT Thu Aug 15 2024 /1255 PM EDT Thu Aug 15 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to potentially severe storms this afternoon into tonight
will have damaging winds as the primary severe hazard should one
occur, while heavy rainfall may cause some localized flooding.

Heat indices of 100 to 105 degrees will be possible mainly across
southeast Missouri but also adjacent locales in far western
Kentucky and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorm chances are forecast Friday into Saturday.
An isolated stronger storm cannot be ruled out.

Heat index values from 100 to 105 degrees will be possible again
Friday afternoon across southeast Missouri and adjacent parts of
southern Illinois and western Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay abreast of the latest forecasts and updates
in case their activation is requested.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Alexander

When
August 15, 11:00 AM CST to August 16, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 15, 11:00 AM CST to August 16, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207829, 1207830.